Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2018, 2:28 PM CDT for Hanson County, Hutchinson County, South Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 2:28 PM CDT (19:28 UTC)
- Expired
- May 23, 2018, 2:44 PM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hanson County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102
WUUS53 KFSD 231928
SVRFSD
SDC061-067-232015-
/O.NEW.KFSD.SV.W.0029.180523T1928Z-180523T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
228 PM CDT WED MAY 23 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Hanson County in southeastern South Dakota...
North central Hutchinson County in southeastern South Dakota...
* Until 315 PM CDT.
* At 228 PM CDT, a severe thunderstorm was located near Milltown, or
7 miles northeast of Parkston, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Alexandria around 310 PM CDT.
Emery and Fulton around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4367 9761 4361 9761 4339 9781 4344 9798
4374 9787
TIME...MOT...LOC 1928Z 210DEG 17KT 4347 9787
HAIL...1.00IN
WIND...<50MPH
$$
Kalin1 follow-up statement
487
WWUS53 KFSD 231944
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
244 PM CDT WED MAY 23 2018
SDC061-067-231953-
/O.CAN.KFSD.SV.W.0029.000000T0000Z-180523T2015Z/
Hanson SD-Hutchinson SD-
244 PM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANSON AND NORTH
CENTRAL HUTCHINSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm. A second storm to the east of
Parkston may still have a threat for up to nickel size hail.
LAT...LON 4367 9761 4361 9761 4339 9781 4344 9798
4374 9787
TIME...MOT...LOC 1942Z 210DEG 17KT 4353 9782
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:23 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 23, 12:23 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1223 PM CDT Wed May 23 2018 .SHORT TERM...(Today and Tonight) Issued at 339 AM CDT Wed May 23 2018 A couple areas of thunderstorms in the CWA early this morning. First is a line along the elevated warm front lifting through southwest Minnesota/northern Iowa, and the second the eastern edge of a line extending through western/central SD. Latest hi-res guidance suggests the eastern line lifts northeast out of the CWA prior to daybreak, though will have to monitor for weaker/more scattered secondary line developing near the same location. Early focus will thus be on the western area where there is modest consensus on some scattered activity affecting locations from the mid-James Valley westward into the mid-late morning hours. Afternoon/early evening hours largely look dry, though a few hi-res solutions indicate potential for isolated storm development in our far west/north. With the heat/humidity continuing to build into the area, certainly begin to see the increase in instability that could support isolated development. Confidence in this is low given lack of any additional trigger, so will keep pops sub-mentionable for most areas prior to 24/00Z, but certainly worth watching throughout the day. Speaking of that heat, low level temps support widespread mid-upper 80s for highs today, possibly pushing 90 in a few areas near/west of I-29. For tonight, shortwave projected to lift into central South Dakota late evening into the overnight, and main question will be how far east any potential storms could spread prior to losing support. Along with the shortwave, area of warm advection remains focused west of I-29, so will keep our pops concentrated in this area as well. Difficult to argue with the marginal wind/hail outlook from SPC given the degree of instability, though warm layer getting fairly deep, mid-level lapse rates are not overly steep and shear also pretty weak, so would not expect much more than marginally severe hail at best. .LONG TERM...(Thursday through Tuesday) Issued at 339 AM CDT Wed May 23 2018 Wednesday night activity looks to diminish by 12Z Thursday as the low level jet weakens and warm advection largely lifts north of the area. Attention will then turn to stronger wave swinging out of the western Dakotas by mid-late Thursday afternoon. Surface low and warm front remain well north of the area, but dry line approaches our far western counties by 22Z-00Z, which along with upper support should focus convective chances in our western CWA Thursday afternoon. Possible we could see activity in the warm sector farther east, but anticipate this would be more isolated and will keep pops in the slight chance range east of Brookings-Lake Andes until after 25/00Z. Would expect scattered activity to spread east across the forecast area through the evening/overnight as the wave continues to lift northeast. Somewhat steeper mid-level lapse rates supportive of isolated hail threat, and projected DCAPE values in excess of 1000J/kg at times suggest potential for damaging winds as well. Overall deep layer shear unimpressive, though, so would favor pulsy multi-cell development over supercells. Deep warm layer along with precipitable water values 1.3-1.5"/99th percentile also suggest potential for locally heavy rain. Overnight activity should be exiting eastern CWA early Friday morning, leaving upper ridge to slowly build into the region for the holiday weekend. This will place main focus on continuation of above normal temperatures. 850mb temperatures projected to be at/above the 95th percentile of climatology in the NAEFS, which could make this holiday weekend feel more like the 4th of July than Memorial Day, with highs in the upper 80s-lower 90s and lows in the lower-mid 60s. Models show spotty precipitation chances within the upper ridge, but timing/location ill-defined with little consensus, so will go with a largely dry forecast through the weekend, with just some low chances creeping in late Sunday night/Monday across our northern areas. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1217 PM CDT Wed May 23 2018 VFR is expected to be the dominant category at the TAF sites through the 18Z TAF set. That said there are some challenges. In the near term this afternoon, small, popcorn type showers and isolated storms will develop, especially affecting the KHON and possibly KFSD TAF sites. This will be closely monitored for amendments when or if these small showers occur. Tonight, VCTS is warranted at the KHON and KFSD TAF sites as activity develops over the western plains and possibly nudges eastward later tonight for the KHON and KFSD TAF sites. Not enough confidence to include any TSRA potential in a tempo group so opted to go the VCTS route as a heads up. Finally, as the low level jet increases tonight, there will be a threat for low level wind shear. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...MJ
Hazardous weather outlook, May 23, 3:59 AM CDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 359 AM CDT Wed May 23 2018 IAZ003-MNZ071-072-080-081-089-090-097-240900- Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone- 359 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will linger into the mid to late morning hours before diminishing. Locally heavy rainfall, with isolated flash flooding or ponding of water will be the primary threat, with small hail also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms will be possible by Thursday evening. A few of these storms may be severe, with large hail and damaging wind gusts the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight. SDZ038-050-052-053-057>060-063>065-068-240900- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- 359 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this morning. Severe weather is not anticipated, though locally heavy downpours will be possible. Additional storms may develop west of the James River this evening, spreading east overnight. Isolated severe storms with hail to the size of half dollars and wind gusts to 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms will be possible by late Thursday afternoon, continuing into Thursday night. A few of these storms may be severe, with large hail and damaging wind gusts the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight. IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ039-040- 054>056-061-062-066-067-069>071-240900- Lyon IA-Osceola-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-Yankton- Clay SD-Union- 359 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible toward the Highway 14 corridor this morning. Severe weather is not anticipated, though locally heavy downpours will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms will be possible by Thursday evening. A few of these storms may be severe, with large hail and damaging wind gusts the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight.
In the hours before
Local storm report, May 23, 2:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 3 S PARKSTON 43.35N 97.99W
05/23/2018 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
&&
AKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:23 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 24 min |
| May 23, 2:00 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 30 min |
| May 23, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.